Alert archive / Oklahoma / Flash Flood Warnings in 2015

Flash Flood Warning 40, NWS Shreveport, LA

May 25, 2015McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at May 25, 2015, 10:33 AM CDT for McCurtain County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2015, 10:33 AM CDT (15:33 UTC)
Expired
May 25, 2015, 1:30 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 137 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 3.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WGUS54 KSHV 251533
FFWSHV
OKC089-251830-
/O.NEW.KSHV.FF.W.0040.150525T1533Z-150525T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1033 AM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MCCURTAIN COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 130 PM CDT
    
* AT 1030 AM CDT...FLOOD WATERS ARE SPILLING OVER THE SPILLWAY AT 
  BROKEN BOW RESERVOIR ON THE MOUNTAIN FORK.  THIS WILL RESULT IN 
  MAJOR FLOODING DEVELOPING ON THE MOUNTAIN FORK THROUGHOUT TODAY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THE MOUNTAIN FORK BELOW BROKEN BOW RESERVOIR INCLUDING BEAVER BEND 
  STATE PARK.

* MAJOR FLOODING WILL CONTINUE ON THE MOUNTAIN FORK THROUGH TUESDAY 
  MORNING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3417 9458 3393 9448 3395 9473 3415 9471

$$
1 follow-up statement
369 
WGUS74 KSHV 251609
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CDT MON MAY 25 2015

OKC089-251830-
/O.CON.KSHV.FF.W.0040.000000T0000Z-150525T1830Z/
/00000.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCURTAIN OK-
1109 AM CDT MON MAY 25 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR EAST
CENTRAL MCCURTAIN COUNTY...

AT 1102 AM CDT THE NEWS MEDIA REPORTED FLASH FLOODING ON THE 
MOUNTAIN FORK BELOW BROKEN BOW LAKE WAS OCCURING OVER THE WARNED 
AREA.

THIS FLOODING WILL OCCUR ON THE MOUNTAIN FORK BELOW BROKEN BOW 
RESERVOIR TO THE CONFLUENCE WITH THE LITTLE RIVER NEAR EAGLETOWN 
OKLAHOMA.

BROKEN BOW RESERVOIR IS DISCHARGING FLOOD WATERS OVER THE SPILLWAY.  
THIS WILL RESULT IN MAJOR FLOODING DEVELOPING ON THE MOUNTAIN FORK 
BELOW BROKEN BOW LAKE.

BROKEN BOW RESERVOIR CRESTED AT A POOL STAGE OF 628.74 FEET DURING 4 
AM OF THE MONDAY MORNING.  THE LAKE WILL RECEDE TO NEAR THE TOP OF 
THE FLOOD POOL STAGE OF 627.5 FEET BY TUESDAY MORNING.

THE MOUNTAIN FORK RIVER GAGE HAS FAILED NEAR EAGLETOWN.  EXPECT 
FLOODING THROUGH BEAVER BEND PARK.

THIS FLASH FLOOD WARNING WILL LIKELY NEED TO BE EXTENDED THROUGH 
THIS EVENING DUE TO CONTINUED SPILLWAY RELEASES FROM BROKEN BOW LAKE.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3416 9465 3394 9453 3395 9462 3412 9471
      3415 9471

$$

VIII.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 25, 7:15 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 25, 7:15 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 AM CDT MON MAY 25 2015

.AVIATION...
FOR THE 25/12Z TAFS...A VERY BUSY TAF CYCLE IS EXPECTED AS IFR AND
MVFR CIGS WILL LINGER THROUGH THIS MORNING...SLOWLY LIFTING INTO
LOW VFR RANGE BY AFTERNOON. THIS WILL COINCIDE WITH ADVANCING
CONVECTION FROM CNTRL TX INTO OUR WRN TAF SITES IN E TX. EXPECT
WIDESPREAD SHWRS AND TSTMS TO GRADUALLY SPREAD EAST...SOME STRONG
TO SEVERE WITH INCREASINGLY UNSTABLE AIR MASS. DAMAGING WINDS AND
HAIL WILL BE THE PRIMARY CONCERNS...ALONG WITH SEVERE TURBULENCE
IN THESE AREAS OF DEEP CONVECTION. SOUTH WINDS WILL INCREASE THIS
AFTERNOON TO AROUND 12-18 KTS WITH HIGHER GUSTS POSSIBLE...ADDING
TO THE RICH MOISTURE POOL TO HELP FUEL AFTERNOON SHWRS AND STORMS.
CONVECTION SHOULD GRADUALLY WIND DOWN TOWARD THE END OF THE TAF
PERIOD WITH LINGERING SHWRS AND VCTS STILL POSSIBLE OVERNIGHT.
/19/

&&

.PREV DISCUSSION... /ISSUED 526 AM CDT MON MAY 25 2015/

DISCUSSION...
ANOTHER COMPLICATED FORECAST THIS MORNING...GIVEN THE FACT THAT
THE MODELS ARE NOT IN GOOD AGREEMENT WITH THE TIMING AND PLACEMENT
OF THE QPF OF THE CONVECTION THAT WILL DEVELOP LATER TODAY AHEAD
OF THE NEGATIVE TILT SHORTWAVE NOW NOSING INTO FAR W TX. ALREADY
BEGINNING TO SEE SOME ELEVATED CONVECTION DEVELOPING THIS MORNING
NEAR WINK...WITH ANOTHER SMALL AREA OF CONVECTION DEVELOPING
FARTHER SE OVER NRN OLD MX JUST W OF DRT ALONG THE PERIPHERY OF
THIS SHORTWAVE...WITH THE ATTENDENT TROUGH AXIS SLATED TO LIFT NE
INTO RED RIVER VALLEY AND ECNTRL TX LATER THIS AFTERNOON. THE LOW
STRATUS HAS RETURNED TO MUCH OF THE REGION THIS MORNING...WHICH
SHOULD LIFT/SCATTER OUT ENOUGH BY MID TO LATE MORNING ALLOWING FOR
HEATING AND BNDRY LYR DESTABLIZATION THIS AFTERNOON OVER MUCH OF
THE REGION. THIS SHOULD RESULT IN MODERATE MLCAPES DEVELOPING AS
DEEP LAYER SHEAR INCREASES WITH THE APPROACH OF THIS TROUGH. THE
SHORT TERM PROGS ARE ALL OVER THE PLACE WITH REGARDS TO THE TIMING
AND PLACEMENT OF THE HIGHER QPF...WITH THE ECMWF/CANADIAN SLOWEST
IN KEEPING MUCH OF THE HIGHER QPF JUST W OF THE REGION ACROSS NRN
AND CNTRL TX THROUGH 00Z TUESDAY. MEANWHILE...THE 06Z NAM IS IN
FAIRLY GOOD AGREEMENT WITH THE LATEST HRRR RUN WITH TWO SEPARATE
AREAS OF CONVECTION...THAT COINCIDES WITH THE CURRENT TRENDS OVER
SW TX/MIDDLE RIO GRANDE VALLEY...WHICH MAY CONSOLIDATE INTO A BKN
SQUALL LINE/MCS BY MID TO LATE AFTERNOON AS IT ACCELERATES E INTO
NE TX/SE OK.

THE 06Z GFS IS CONSISTENT WITH ITS 00Z PREDECESSOR WITH A
SVR MCS DEVELOPING OVER WCNTRL/CNTRL TX BY LATE MORNING...BUT IS
SLOWER TO REACH NE TX UNTIL 00Z TUESDAY. THE GFS DOES ALSO DEVELOP
A SFC WAVE LATER TODAY AND AN INTENSIFYING 40-50KT SRLY LLJ OVER
ECNTRL TX...THUS ENHANCING CONVERGENCE AND FOCUSING A LARGE AREA
OF HEAVY RAINFALL AS IT SPREADS E INTO THE REGION THIS
EVENING/OVERNIGHT. THE CANADIAN IS ALSO IN AGREEMENT WITH THE GFS
IN THE PLACEMENT OF THE HEAVIER QPF ACROSS NE TX/SE OK/SW AR
BEFORE THE HEAVIER RAIN SPREADS/GUSTS E OVERNIGHT. THIS SPREAD IN
THE SOLUTIONS RESULT IN 2 POSSIBLE SCENERIOS...ONE WHERE A SVR MCS
DEVELOPS AND ACCELERATES E OVER THE REGION WHEN
HEATING/INSTABILITY IS MAXIMIZED...THUS RAMPING THE SVR THREAT UP
WITH DAMAGING WINDS/ISOLATED TORNADOES POSSIBLE...BUT ALSO
MINIMIZING THE FLASH FLOOD THREAT. THE OTHER BEING A SVR
MCS...WHICH WILL BE SLOWER TO MOVE BUT WILL AGAIN RESULT IN
DAMAGING WINDS/ISOLATED TORNADOES...BUT ALSO RESULT IN A
HEIGHTENED FLASH FLOOD THREAT SHOULD A SFC TROUGH DEVELOP OVER THE
AREA. THIS FORECAST HAS FOLLOWED MORE OF A BLEND IN THE MODEL
SOLUTIONS...WITH HEIGHTENED AWARENESS FOR THE SVR THREAT GIVEN THE
STRONG FORCING AND MODERATE INSTABILITY/SHEAR EXPECTED TO
DEVELOP/SPREAD INTO THE REGION LATER THIS AFTERNOON. THUS...THE
CONVECTION MAY ACCELERATE E ALONG A COLD POOL...BUT THE SWD EXTENT
OF THE CONVECTION MAY BE SLOWER MOVING AND TRAIN NE ALONG THE SRN
TAIL OF THE TROUGH OVER E TX/NCNTRL LA ONCE THE SHORTWAVE LIFTS
NE INTO NRN AR.

HAVE TONED DOWN QPF/S TO 1-3 INCHES WITH LOCALLY HIGHER AMOUNTS THIS
AFTERNOON/TONIGHT ACROSS THE REGION...AND HAVE MAINTAINED THE END
TIME OF THE FLASH FLOOD WATCH AS 12Z TUESDAY...AS THE STRONGER
CONVECTION SHOULD BE DEPARTING THE CWA BY THIS TIME. AN EXTENSION
MAY BE NEEDED IN LATER FORECASTS THOUGH FOR THE ERN ZONES AS SCT
CONVECTION SHOULD PERSIST THROUGH THE AFTERNOON. DRY SLOTTING
BEHIND THIS SHORTWAVE SHOULD ALSO RESULT IN A REDUCTION IN
CONVECTION FARTHER W TUESDAY...THUS HAVE TAPERED POPS BACK TO
CHANCE AND SLIGHT CHANCE FOR E TX/SW AR/WRN LA. MEANWHILE...TEMPS
SHOULD RETURN BACK TO NEAR CLIMO TUESDAY AFTERNOON.

THE GFS/ECMWF MAINTAINS FLAT RIDGING ALOFT OVER THE REGION
WEDNESDAY...AMPLIFYING NE FROM THE LOWER MS VALLEY INTO THE TN
VALLEY THURSDAY AS THE NEXT UPPER TROUGH BEGINS TO DIGS SE INTO
THE ROCKIES BY THURSDAY. WEAKNESSES RIDING ATOP THE RIDGE MAY
RESULT IN WIDELY SCT CONVECTION WEDNESDAY AND THURSDAY...WITH THE
CONVECTION MOSTLY DIURNAL IN NATURE. LOW CHANCE POPS SHOULD
SUFFICE FOR THIS PERIOD AREAWIDE...ALTHOUGH HAVE CONTINUED THE
TREND WITH MID-CHANCE POPS RETURNING FRIDAY THROUGH NEXT WEEKEND
AS SHORTWAVE PERTUBATIONS EJECT NE AHEAD OF THE BROAD TROUGHING
ALOFT TO OUR W. WHILE TEMPS LOOKS TO HOLD NEAR CLIMO THROUGH LATE
WEEK...GREATER CLOUD COVER/CONVECTION SHOULD RESULT IN SLIGHTLY
COOLER READINGS AS WE MOVE INTO NEXT WEEKEND.

THANK YOU WFO/S LZK AND TSA FOR COLLABORATION THIS MORNING.
PRELIMS TO FOLLOW BELOW...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  69  86  71 /  60  80  40  20
MLU  86  70  83  70 /  60  90  70  20
DEQ  79  66  83  68 /  70  80  20  30
TXK  81  68  85  70 /  70  80  30  20
ELD  84  69  83  70 /  50  90  60  20
TYR  81  68  86  72 /  80  60  20  20
GGG  82  69  86  71 /  70  70  20  20
LFK  84  71  87  73 /  70  60  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ARZ050-051-059>061-
     070>073.

LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ001>006-010>014-
     017>022.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

19
Hazardous weather outlook, May 25, 6:13 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
613 AM CDT MON MAY 25 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
613 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE THIS
AFTERNOON OVER THE REGION...AHEAD OF STRONG UPPER LEVEL
DISTURBANCE THAT WILL APPROACH THE AREA FROM THE WEST. HOWEVER...A
COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP LATER
THIS MORNING OVER WESTCENTRAL TEXAS...WHICH WILL SHIFT EAST ACROSS
NORTH AND NORTHEAST TEXAS INTO SOUTHEAST OKLAHOMA THIS
AFTERNOON...AND ACROSS THE REMAINDER OF THE REGION TONIGHT.
DAYTIME HEATING WILL CONTRIBUTE TO MODERATE INSTABILITY DEVELOPING
AHEAD OF THIS COMPLEX THIS AFTERNOON...WITH THESE STORMS EXPECTED
TO BECOME SEVERE. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE...BUT LOCALLY HEAVY RAINFALL WILL ALSO OCCUR IN THE
STRONGER STORMS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE
INCHES...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE ATOP
ALREADY SATURATED GROUNDS. THIS WILL CONTRIBUTE TO INCREASED
RUNOFF AND THE POTENTIAL FOR FLASH FLOODING. THESE SHOWERS AND
THUNDERSTORMS SHOULD DIMINISH FROM WEST TO EAST TONIGHT...ALTHOUGH
THE HEAVY RAIN AND FLASH FLOOD THREAT WILL PERSIST OVER
NORTHCENTRAL LOUISIANA THROUGH DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS
NORTHCENTRAL LOUISIANA AND POSSIBLY SOUTHCENTRAL ARKANSAS TUESDAY
MORNING...BUT SHOULD DIMINISH DURING THE AFTERNOON. BRIEF HEAVY
RAINFALL WILL BE POSSIBLE ALTHOUGH THIS THREAT SHOULD DIMINISH AS
THESE STORMS EXIT THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE AREAWIDE WEDNESDAY AND THURSDAY...AND
POSSIBLY INCREASE IN COVERAGE FRIDAY THROUGH THE WEEKEND AS A SLOW
MOVING UPPER LEVEL DISTURBANCE SINKS SOUTH INTO THE SOUTHERN
PLAINS.

.SPOTTER INFORMATION STATEMENT...

AVTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT
FOR SEVERE WEATHER...HEAVY RAINFALL...AND FLASH FLOOD REPORTS.

15

In the hours before

Local storm report, May 25, 10:26 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1026 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      7 SE BROKEN BOW         33.95N  94.65W
05/25/2015                   MCCURTAIN          OK   BROADCAST MEDIA

            WATER RESCUE... MOUNTAIN FORK RIVER SOUTHEAST OF BROKEN
            BOW... 13 PEOPLE INCLUDING 3 CHILDREN TRAPPED IN 2 STORY
            RENTAL CABIN SURROUNDED BY FLOODWATERS. RESCUE ONGOING.
            MAY REQUIRE HELICOPTER DUE TO SWIFT MOVING WATER.

&&

EVENT NUMBER SHV1500531

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:30 PM CDTFlash Flood WarningSHVMcCurtain8 hr
May 25, 4:46 PM CDTSevere Thunderstorm WarningSHVMcCurtain44 min
May 25, 4:56 PM CDTFlash Flood WarningSHVMcCurtain8 hr
May 25, 5:08 PM CDTSevere Thunderstorm WarningSHVMcCurtain37 min
May 25, 5:14 PM CDTSevere Thunderstorm WarningSHVMcCurtain46 min
May 25, 5:28 PM CDTSevere Thunderstorm WarningSHVMcCurtain62 min
May 25, 5:42 PM CDTSevere Thunderstorm WarningSHVMcCurtain63 min

Nearby

Flash Flood Warnings in Oklahoma, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.